Sometimes the cure can feel worse than the disease!
I'm taking a new medication. It's the generic equivalent of Effexor. Like any medication, there are side effects. Oh, joy.
Long, long ago I took Prozac, and then stopped taking Prozac because the side effects were most definitely not worth the non-gain in mental health (it was largely ineffective for me,not a good return on investment).
I tried Zoloft after that. Good grief, talk about unfortunate side effects! Did you know that Zoloft (or the generic equivalent, anyway) can cause gas? Yeah, neither did I. It can. It did. Ohmuhgoodness, but it did! I could have provided an alternative fuel vehicle with fill-ups for a year! Seriously, I sounded like a motor boat putt-putt-putting along. So, yeah, done with the Zoloft.
For about 20 years I have done without psychiatric medication for one reason or another. Primarily, I wanted to know that when I have a good day, it's me having a good day and not Pfizer or Eli Lilly. Also, the worst effect from both previous medications was a loss of connection to my creativity. I didn't want to sing, or write, or paint, or photograph, or sew. I didn't want to cook. That? Not good. Psych meds aren't cheap and even with insurance I couldn't afford them - these days, without insurance, they're impossible.
Thanks to a place called Avita, I can manage. Okay, Avita and my mother. Prescriptions are $4.50 a refill. I can just about manage $4.50 a month.
While Prozac and Zoloft are SSRI medications, Effexor operates differently. Don't ask me how, I've no idea, but it's not an SSRI, and so the hope is that it will knock the severe, treatment resistant depression on its ass without killing what I most need to keep alive and well within me.
It can take 6 - 8 weeks to feel any positive effects, but the side effects are on deck from the start. Whose idea was that?
The dizziness is manageable. The...er...unfortunate innards I can live with because that will likely (I hope) go away as my body gets used to the new chemicals I'm feeding it. The headaches aren't thrilling, and feeling like I could sleep for 23 hours a day is a real nuisance, as is feeling shaky and weak. Loss of appetite is not bother - hurrah for weight loss! Not hurrah for a suddenly racing heart.
Hopefully that's the extent of the side effects. There are more, and worse ones, and with any luck they will all fade with time and I will benefit from this medication. I have friends watching me carefully, ready to let me know if I seem odd, off, stranger than usual or weird in new ways. They will tell me if I seem happier, or more depressed, or if I am suddenly speaking in tongues. If I lose touch with my creative source, or if the side effects worsen, or if I don't feel any improvement, I'll wean off this medication and keep on slogging through the swamp on my own.
I am hoping, though, that I can use this medication to get to higher ground. I won't take it forever - it's not in my nature - but I will use this tool to my advantage for as long as I feel I need to.
Side effects and all.